Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online
Ask a Urologist   »  

Having urinary tract infection and prescribed with macrobid. Having depression and feeling of malaise. Too strong medication. Advise?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5367 Questions

I have a UTI and my family physician has prescribed Macrobid (Nitrofur) for the 4th consecutive time.
I will be taking my fourth bottle of Macrobid, but I get severe symptoms from taking this (depression, fatigue, feeling of malaise). I was told by my doctor's medical assistant that I need to take this antibiotic since it is targeted towards this type of bacteria I have. Since finishing my third prescribed bottle, I have been feeling much better, then my doctor's office has called that after my last Urinalysis, there is still "a little" bacteria present and that I must take the fourth bottle. I feel this type of medication is too strong for me. I'm not sure what I need to do now? "A little" confused.

Thank You,


I now have phlebitis shortly after taking the second prescribed bottle of Macrobid, can there be a direct correlation?
Posted Fri, 27 Sep 2013 in Urinary and Bladder Problems
Answered by Dr. Grzegorz Stanko 11 minutes later
Brief Answer:
Antibiotic should be changed.

Detailed Answer:

Thank you for the query.

Taking same antibiotic (its not even a real antibiotic, it only prevents bacteria from growing, does not kill them) again and again is clearly pointless. It just tells that either the factor of uti has not been eliminated (like diabetes) or the antibiotic is not effective.
That is why it should be changed to Ciprofloxacine for example.

Here is what should be done:
- urine culture test (will definitely tell which bacteria is disturbing you and what is the best antibiotic for it)
- as urine culture test takes up to 3 days, in a meanwhile (not waiting for the results), Ciprofloxacine 500 mg twice a day should be prescribed
- when the urine culture test will determine an antibiotic, it should be changed than
- you should also increase mineral water intake (up to 2-3 liters/day) and start cranberries supplementation
- blood sugar level should be checked

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Having urinary tract infection and prescribed with macrobid. Having depression and feeling of malaise. Too strong medication. Advise? 5 minutes later
Thank You Dr. Stanko!

Now, how common is phlebitis after taking antibiotics? Also, I understand for a person my age, there is little renal clearance while taking Macrobid... is this true?
Answered by Dr. Grzegorz Stanko 14 minutes later
Brief Answer:
Phlebitis ca not be caused by antibiotics.

Detailed Answer:
Phlebitis does not appear after antibiotics intake. Moreover, sometimes it is necessary to treat phlebitis with antibiotics. So this can not be the reason of any veins problems.

Your age has nothing to do with your renal clearance. Some young people have low renal clearance some older people has regular renal clearance. So the age does not determine kidneys function condition.
To find out what is your renal clearance, you should have creatine and GFR checked.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor